Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Albuquerque, NM

May 10, 2020Curry County, Quay County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 10, 2020, 11:04 PM MDT for Curry County, Quay County, Roosevelt County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2020, 11:04 PM MDT (05:04 UTC)
Expired
May 11, 2020, 12:00 AM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Curry County, NM, Quay County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 9 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS55 KABQ 110504
SVRABQ
NMC009-037-041-110600-
/O.NEW.KABQ.SV.W.0007.200511T0504Z-200511T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1104 PM MDT Sun May 10 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Roosevelt County in east central New Mexico...
  Southern Quay County in east central New Mexico...
  Northern Curry County in east central New Mexico...

* Until midnight MDT..

* At 1104 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles east of Quay to near Ragland, moving
  southeast at 20 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Quay, Grady, Ragland, Broadview, Wheatland, Forrest and Mcalister. 

This includes Highway 60 near Mile Marker 353.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3442 10381 3486 10393 3506 10361 3480 10313
TIME...MOT...LOC 0504Z 332DEG 16KT 3493 10362 3482 10382 

HAIL...2.00IN
WIND...70MPH
 
$$

15
1 follow-up statement
948 
WWUS55 KABQ 110530
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1130 PM MDT Sun May 10 2020

NMC009-037-041-110600-
/O.CON.KABQ.SV.W.0007.000000T0000Z-200511T0600Z/
Roosevelt-Quay-Curry-
1130 PM MDT Sun May 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHWESTERN ROOSEVELT...SOUTH CENTRAL QUAY AND NORTHERN CURRY
COUNTIES...

At 1130 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Wheatland to 6 miles south of
Ragland, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Grady, Ragland, Broadview, Mcalister and Forrest. 

This includes Highway 60 near Mile Marker 353.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3442 10381 3479 10391 3494 10360 3480 10313
TIME...MOT...LOC 0530Z 332DEG 16KT 3484 10356 3473 10376 

HAIL...1.75IN
WIND...70MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:04 PM MDT, 0 minutes earlier.

Area forecast discussion, May 10, 11:04 PM MDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1104 PM MDT Sun May 10 2020

.AVIATION...
06Z TAF CYCLE
Scattered showers and a few tstms to continue over nrn and central
NM. The storms will result in brief MVFR cigs/vsbys and wind gusts to
around 35 or 40kt. Lcl MVFR cigs will also likely develop along with
isold br along and east of the central mt chain by 09Z and continuing
until around 15Z as moist low level e-se flow persists. Models
forecast rapid destabilization by 11/18Z with sct convection to
develop or redevelop over the higher terrain and move to the east. A
few strong to severe storms with large hail and wind gusts to 50kts
are possible along and east of the Pecos Valley.

&&

.PREV DISCUSSION...302 PM MDT Sun May 10 2020...
.SYNOPSIS...
A storm system will cross from the west tonight through Monday
evening with cooler afternoon highs and widespread showers and
thunderstorms. A few strong to severe storms will be possible across
eastern areas during the afternoon and evening today and Monday. The
storm system should carry enough moisture for much of the forecast
area to receive around a tenth to a half inch of rain. Dry, warm, and
gusty air will move over the state from the southwest Tuesday
through Thursday with fire weather concerns over northeast and east
central areas, especially Wednesday. A slow moving disturbance
crossing the central Rockies will bring a chance of showers and
thunderstorms to the Sangre de Cristo Mountains eastward Friday and
Saturday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Dry thunderstorms have developed over the western high terrain
mainly Monday and Monday evening an upper level trough will finish
crossing from the west with showers and thunderstorms. Rain amounts
Sunday through Monday evening will generally vary from 0.10 to around
0.50 of an inch, except for locally lighter amounts in the central
valley and near the Four Corners, and for locally heavier amounts
across northeast and east central areas. A Pacific cold front will
cross on Monday, and there will be plenty of cloud cover with the
heavier precipitation across the east, causing high temperatures to
fall a few to around 7 degrees from Sunday's readings. CAPE could
reach near 1500 J/KG east of the south central mountains on Monday,
and there will be some decent vertical wind shear there, so that area
will be favored for a few potentially strong storms.

With the storm track well to the north of NM, a dry, gusty, and warm
airmass will work it's way over the forecast area from the southwest
on Tuesday through Friday. High temperatures should only be a few
degrees above normal in the west each afternoon, but they should
reach around 9 degrees above normal in the east. A lee trough looks
to cause downslope wind gusts around 40 mph across east central and
northeast areas on Wednesday, where fire weather concerns should
become fairly widespread. along and west of the continental divide
this afternoon. With surface dewpoint depressions of 30-50F across
the area, strong to damaging downburst winds are likely from any
nearby storm. These storms will continue to drift eastward toward the
RGV by the late afternoon and evening hours before slowly tapering
off toward midnight. Meanwhile, there remains a marginal risk for an
isolated strong to severe storm over eastern NM with CAMs continuing
to favor a storm or two developing off the upslope flow up the east
slopes of the Sangre de Cristo Mountains late this afternoon. Storm
motion will be toward the ESE/SE into Harding, Union, Quay, and
eastern San Miguel Counties this evening with large hail and damaging
winds being the main hazard threat. Greater instability lays further
south toward Clovis with SBCAPE of 1000-1500 J/kg, however models
continue to be split on the start of convection over the Caprock. At
the moment a healthy field of fair wx cu overlays that area with no
apparent boundaries, but will continue to monitor. Any storms that do
develop here will likely send north and outflow boundary that
interacts with convection over northeastern NM. This will linger
storm activity perhaps a bit past midnight.

A weak disturbance beneath a ridge currently west of the region will
gain better identity and strength heading into Monday morning as it
moves over northern NM and southern CO. This will keep the chance
for showers going through the night. Southerly return flow at the
surface will continue to advect more moisture into NM, allowing
storms to get an earlier start Monday toward the noon hour favoring
central and eastern NM. There is another marginal risk for strong to
severe storms with the best instability hugging the TX border Monday
afternoon. The western half of the state will likely see its best
chance for wetting precipitation, however models have brought in
drier westerly flow earlier increasing the likelihood of a mix of
dry and wet thunderstorm activity there. This dry westerly flow
foreshadows the rest of the week as it takes over heading into the
Long Term period.

24

LONG TERM...(TUESDAY THROUGH SUNDAY)...
With the storm track well to the north of NM, a dry, gusty, and warm
airmass will work its way over the forecast area from the southwest
on Tuesday through Friday. High temperatures should only be a few
degrees above normal in the west each afternoon, but they should
reach around 9 degrees above normal in the east. A lee trough will
induce breezy downslope flow across northeast and east central areas
each afternoon, and humidities will be very low, so daily rounds of
at least locally critical fire weather conditions are expected there.
The strongest winds and most widespread fire weather concerns should
occur on Wednesday.

Friday through Sunday, a slow moving upper level low pressure system
will track eastward across the central Rockies keeping a chance for
showers and thunderstorms in the forecast from the Sangre de Cristo
Mountains eastward. A back door cold front Friday night will result
in cooler temperatures across eastern areas Saturday.

44

&&

.FIRE WEATHER...
The chance for dry thunderstorms remains over western NM through
this afternoon and again Monday afternoon. Chances for wetting
precipitation increase through central NM heading into eastern NM.
Monday will see scattered to numerous showers and storms developing
over the high terrain early in the afternoon moving eastward over
the eastern plains. Strong erratic gusts will be the main concern
through western NM, with a marginal risk for strong to severe storms
hugging the Texas border where large hail and damaging winds will be
the main concern.

Moisture will be at its apex Monday with dewpoints rising toward 45-
50F across the east and toward 35-40F through western NM. This will
be fleeting though as drier westerly flow returns for Tuesday. Daily
rounds of elevated fire weather conditions with MinRHs in the low
teens and breezy afternoons will be the rule through the end of the
work week. Critical fire weather will favor the northeastern plains
as lee-side troughs develop near the NM/CO border east of the
Rockies each afternoon.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 10, 2:30 AM MDT, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
230 AM MDT Sun May 10 2020

NMZ201>241-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
230 AM MDT Sun May 10 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
across western New Mexico before spreading eastward through the
evening. A few thunderstorms may become strong to severe across the
east. There is a marginal risk of severe thunderstorms this afternoon
and evening for much of the eastern plains where lightning, large
hail, and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will become more widespread on Monday
across the area, and storm total precipitation is expected to range
between 0.10" to near 0.50". A few strong to severe storms will once
again be possible in the east. There is a marginal risk of severe
thunderstorms Monday for Quay County southward into eastern Chaves
County where lightning, large hail, and damaging winds are possible.

Dry conditions return Tuesday. Strong winds combined with dry
conditions may result in critical fire weather conditions across the
northeast and east central plains on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Special weather statement, May 10, 5:35 PM MDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
535 PM MDT Sun May 10 2020

NMZ228-110000-
Far Northeast Highlands-
535 PM MDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Cimarron, or 10 miles northwest of Springer,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springer and Miami.

This includes Interstate 25 between Mile Markers 409 and 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3641 10490 3653 10469 3645 10452 3630 10462
      3628 10481
TIME...MOT...LOC 2334Z 319DEG 15KT 3643 10476

Guyer
Special weather statement, May 10, 6:02 PM MDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
602 PM MDT Sun May 10 2020

NMZ228-110030-
Far Northeast Highlands-
602 PM MDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Philmont Scout Ranch, or 13 miles west of
Springer, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rayado and Miami.

This includes Interstate 25 between Mile Markers 408 and 410.

&&

LAT...LON 3639 10495 3646 10481 3630 10459 3619 10486
TIME...MOT...LOC 0002Z 331DEG 11KT 3637 10484

Guyer
Special weather statement, May 10, 6:28 PM MDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT Sun May 10 2020

NMZ228-110100-
Far Northeast Highlands-
628 PM MDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Wagon Mound, moving southeast at 20 mph.

Pea size hail and wind gusts up to 55 mph will be possible with this
storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 387 and 410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3633 10461 3605 10445 3598 10482 3614 10487
      3614 10486 3615 10485 3617 10487 3623 10489
TIME...MOT...LOC 0027Z 337DEG 16KT 3619 10471

Guyer
Special weather statement, May 10, 7:24 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
724 PM MDT Sun May 10 2020

NMZ228-229-231-232-110200-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Northeast Highlands-
724 PM MDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 800 PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Roy, or 17 miles east of Wagon Mound, moving southeast
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central San
Miguel, west central Harding and southeastern Mora Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3596 10470 3608 10437 3580 10407 3569 10443
TIME...MOT...LOC 0124Z 325DEG 25KT 3596 10441

15
Local storm report, May 10, 7:40 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
740 PM MDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             13 E WAGON MOUND        36.04N 104.48W
05/10/2020  E0.88 INCH       MORA               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202001277

TRM
Local storm report, May 10, 8:05 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
805 PM MDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     NON-TSTM WND GST 2 W FARMINGTON          36.75N 108.22W
05/10/2020  M59 MPH          SAN JUAN           NM   ASOS

            KFMN ASOS.

&&

EVENT NUMBER ABQ202001278

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:02 PM MDTSpecial Weather StatementABQColfax28 min
May 10, 6:28 PM MDTSpecial Weather StatementABQMora32 min
May 10, 7:24 PM MDTSpecial Weather StatementABQHarding36 min
May 10, 7:33 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel42 min
May 10, 8:12 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel48 min
May 10, 8:46 PM MDTSevere Thunderstorm WarningABQGuadalupe, Harding, San Miguel44 min
May 10, 9:14 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel61 min
May 10, 10:09 PM MDTSevere Thunderstorm WarningABQQuay66 min
May 10, 11:50 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt55 min
May 11, 2:17 PM MDTSpecial Weather StatementABQ28 min
May 11, 3:33 PM MDTSpecial Weather StatementABQUnion27 min
May 11, 4:32 PM MDTSpecial Weather StatementABQSan Juan28 min
May 11, 4:44 PM MDTSpecial Weather StatementABQHarding31 min
May 11, 5:14 PM MDTSpecial Weather StatementABQQuay31 min
May 11, 5:44 PM MDTSpecial Weather StatementABQCurry, Quay31 min
May 11, 5:50 PM MDTSpecial Weather StatementABQChaves25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.